King's College London

Research portal

Cerebral venous sinus thrombosis and thrombocytopenia after COVID-19 vaccination – A report of two UK cases

Research output: Contribution to journalArticlepeer-review

Puja R. Mehta, Sean Apap Mangion, Matthew Benger, Biba R. Stanton, Julia Czuprynska, Roopen Arya, Laszlo K. Sztriha

Original languageEnglish
Pages (from-to)514-517
Number of pages4
JournalBrain, Behavior, and Immunity
Volume95
DOIs
Accepted/In press2021
PublishedJul 2021

Bibliographical note

Funding Information: We acknowledge the patients and their families and friends, and the referring clinicians. Contributors. PRM and SAM: Drafted the initial manuscript. PRM, LKS, and SAM: Provided clinical care. MB: Provided the radiological images. JC and RA: Provided haematology expertise clinically and on the manuscript. LKS: Provided supervision. All authors: Revised the manuscript critically for important intellectual content. This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors. Publisher Copyright: © 2021 Elsevier Inc. Copyright: Copyright 2021 Elsevier B.V., All rights reserved.

King's Authors

Abstract

Recent reports have highlighted rare, and sometimes fatal, cases of cerebral venous sinus thrombosis (CVST) and thrombocytopenia following the Vaxzevria vaccine. An underlying immunological mechanism similar to that of spontaneous heparin-induced thrombocytopenia (HIT) is suspected, with the identification of antibodies to platelet factor-4 (PF4), but without previous heparin exposure. This unusual mechanism has significant implications for the management approach used, which differs from usual treatment of CVST. We describe the cases of two young males, who developed severe thrombocytopenia and fatal CVST following the first dose of Vaxzevria. Both presented with a headache, with subsequent rapid neurological deterioration. One patient underwent PF4 antibody testing, which was positive. A rapid vaccination programme is essential in helping to control the COVID-19 pandemic. Hence, it is vital that such COVID-19 vaccine-associated events, which at this stage appear to be very rare, are viewed through this lens. However, some cases have proved fatal. It is critical that clinicians are alerted to the emergence of such events to facilitate appropriate management. Patients presenting with CVST features and thrombocytopenia post-vaccination should undergo PF4 antibody testing and be managed in a similar fashion to HIT, in particular avoiding heparin and platelet transfusions.

View graph of relations

© 2020 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454